Jump to content

grrlinterrupted: tapering off 300mg daily venlafaxine / Effexor XR


grrlinterrupted

Recommended Posts

Just doing my intro post - I've been diagnosed as having treatment resistant depression and have accepted now that any beneficial effects of the venlafaxine I've been on since January 2009 have ended. I also have some pretty debilitating anxiety disorders - both a mix of genetics (several members of my family have depression too) and life experience of childhood trauma from an abusive parent and bullying throughout school.

 

The doctor has started my tapering with a month of taking 300mg (normal dose) one day, then 225mg the next, then 300mg again, etc. I've been referred to a new psychiatrist so hopefully we can talk more about withdrawing safely. I've been pretty sad lately, so it's kind of a miracle I managed to get to the doctor at all.

 

So far, my withdrawal symptoms have been limited to bad dreams and stomach/gut pains - I know from past idiocy where I forgot to get prescriptions filled in time that diarrhoea is one of the fun side effects of WD, so I think that may be next. Or the sweating. The worst bit, though, is the dreams. They're really intense and horrible, and trigger my anxiety. It's like the drugs are angry I'm coming off them, and know all my buttons to press... or maybe these thoughts are always there and the lack of drug is just exposing them.

 

Anyway, I'm also seeing a psychotherapist who is lovely, so I have an outlet once a week, and my best friend knows I'm doing this, too, and has offered her support. 

 

Sending you all love, peace and puppies x

Link to comment
  • Moderator

Welcome to SA, grrlinterrupted.

 

We strongly counsel against alternating doses.  Alternating doses as recommended by your psychiatrist causes the amount of medication in your bloodstream to go up and down, battering your nervous system and making withdrawal worse.  
 
We recommend tapering by no more than 10% of current dose every four weeks.  Some have to taper more slowly.

Why taper by 10% of my dosage?
 
The following link is specifically about tapering Venlafaxine, including how to count beads to taper.
 
 
So you will better understand the symptoms you're experiencing, here is some information on withdrawal.  The symptoms you report are common withdrawal symptoms.  Doing the 10% taper will minimize withdrawal symptoms.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
What is your daily symptom pattern now? Do you feel better or worse in the hours after you take the Venlaxafine? Please keep daily notes on paper about your symptoms, when you take your drugs, and their dosages. Use a simple list format with time of day on the left and notation (symptom, drug and dosage) on the right.
This is an example:

 

6 a.m. Woke with anxiety
8 a.m. Took 2.5mg Lexapro
10 a.m. Stomach is upset
10:30 a.m. Ate breakfast
11:35 a.m. Got a headache, lasted one hour
12:35 p.m. Ate lunch
4 p.m. Feel a bit better
5 p.m. Took 2.5mg Lexapro
6 p.m. Ate dinner
9:20 p.m. Headache
10:00 p.m. Took 50mg Seroquel
10:20 p.m. Feeling dizzy
10:30 p.m. Fell asleep
2:30 a.m. Woke, took 3mg Ambien (NOT "took 1/2 tablet Ambien")
2:45 a.m. Fell asleep
4:30 a.m. Woke but got back to sleep
 
This is your Introductory topic, where you can ask questions, post updates and connect with other members.  We're glad you found your way here.
 
 
Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper.   

March 22, 2022: hold at 4.8mg and shift to Imipramine taper

Aug. 5, 2022: shift to Valium taper.  

Current dose as of Aug. 5, 2022: 4.3mg

Taper is 77% complete.

 

Imipramine 75 mg daily since 1986.  Jan-Sept 2016 tapered to 16mg.  

Held until Aug 2021, tapered for 4 weeks to 14.4mg

March 22, 2022: Begin 10%/4 week taper.  Current dose as of Aug. 5: 9.5mg 

Aug. 5, 2022: hold at 9.5 and shift to Valium taper

Taper is 87% complete.  

  

Supplements: omega-3, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment
  • ChessieCat changed the title to grrlinterrupted: tapering off 300mg daily venlafaxine / Effexor XR
  • 2 years later...

Hi @grrlinterrupted

Wondering how you're doing... 

Thinking kind thoughts in your direction.

A.

1996-2018 - misc. polypharmacy, incl. SSRIs, SNRIs, neuroleptics, lithium, benzos, stimulants, antihistamines, etc. (approx. 30+ drugs)

2012-2018 - 10mg lexapro/escitalopram (20mg?)    Jan. 2018 - 10mg -> 5mg, then from 5mg -> 2.5mg, then 0mg  -->  July 2018 - 0mg

2017(?)-2020 - vyvanse/lisdexamfetamine 60-70mg    2020-2021 - 70mg down to 0mg  -->  July 2021 - 0mg

March-April 2021 - vortioxetine 5-10mg (approx. 7 weeks total; CT)  -->  April 28th, 2021 - 0mg

supplements: magnesium powder (dissolved in water) as needed throughout the day; 1 tsp fish oil w/ morning meal; 2mg melatonin 9pm 

August 1, 2022 - 1 mg melatonin, approx. 10:30pm

 

Courage is fear that has said its prayers.  - Karle Wilson Baker

love and justice are not two. without inner change, there can be no outer change; without collective change, no change matters.  - Rev. angel Kyodo williams

Holding multiple truths. Knowing that everyone has their own accurate view of the way things are.  - text on homemade banner at Afiya house

 

I am not a medical professional; this is not medical advice. 

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy